Vitamin B12, Folic Acid, and PotassiumQLAAdmin2017-08-13T01:07:54+00:00
UOAA UPDATE 10/08
There is only a small section of the intestine that absorbs vitamin B12. It is located near the joining point of the small and large intestine. In the ileostomate, especially if there have been revisions, too much of the small intestine may have been used up and the area which absorbs vitamin B12 may be gone. The ileostomate can then no longer absorb vitamin B12 from food or even from supplements.
The answer to this problem is vitamin B12 shots usually 1cc, given anywhere from each week to once a month, depending how the patient feels. The “worn-out” feeling that one has occasionally can develop into a constant thing. That is a pretty good indication of vitamin deficiency.
In case of a suspected deficiency, there are three elements the doctor should check: vitamin B12, folic acid and potassium. The shortage of any one or all three can keep us down and without any pep or ambition even to do our daily chores. B12 and folic acid interact to the point that a deficiency of any one might be mistaken without complete tests for the deficiency of the other. We all need of both of these to make the other one work right.
There is no danger of taking too much vitamin B12; the body throws off what it does not need. Folic acid should not be taken in large doses. Studies are not really complete, but it seems that the most a person should take is 0.4 milligrams per day. Potassium in natural foods cannot be overdone. The greatest source is bananas, with orange juice also being very good. However, if you have a shortage of potassium, which can also lead to a run-down feeling, you probably cannot get enough from foods without gaining weight.
Previously, an ileostomate who could not absorb enough vitamin B12 from food or from pills had to take shots. Now vitamin B12 is available in a “sublingual” tablet (under the tongue) or through a patch. Folic acid and potassium can usually be absorbed in pill form, but the ileostomate should watch that the pills are not going through the digestive tract whole, without being absorbed by the body. If an ileostomate feels tired all the time, he/she should consult his/her physician.